Log in
Pain Concern
24,345 members8,219 posts

Pregabalin

I have asked about Pregabalin withdrawal and received some concerned answers. I wonder if anyone has actually done "cold turkey" which is what I'm trying (it's the sort of impatient, not wanting doc's help if it can be avoided person i am). I have found in the past they're very keen to keep you on some sort of med.!!!

PS only been on low dose and for short time

21 Replies
oldestnewest

Wished I could help you , I am on pregabalin, only two months , on a very small dose of 75mg per day ,not doing anything for the pain!! Sick and tired of going back and forth to.the useless GP , not even pain management clinic have done anything of significance either. Banging my head on a brick wall 🙄. Do you have any pregabalin left? Try coming off them gradually , I did that myself with diazepam after 4 yrs!!

Reply

Thanks for offering! How well I know the feeling of useless gp. 8 drs. in our practice but beyond difficult getting appt. with one that suits. On day 3 of preg. withdrawal and will continue if i can 2nd try, gave in on 1st. still have some left and keeping on script meantime in case I fail again. Well done you on getting of diazepam. I was on that years ago when it was called vallium just stopped when i decided I'd had enough. That was when that was what one did ......not thought to be needed to wean off anything!

1 like
Reply

Your most welcome, I would have thought someone else could shed a light on here for you .

Oh your doctors surgery sounds just like mine!! Madness it is , I never see the same doctor either , so i have to explain even though they have my medical records right in front of them!!

Your doing great !! 3 days is brilliant, keep going if you can 🤞. Thank you ! Took me a while to wean off but I'm glad i did .

Reply

Much thanks for encouragement! Unfortunately got to confess to a lapse last night. Was in so much pain that about 2am had to take 1 pregabalin (50) mg to get to sleep. Still tell myself not too bad a lapse so now onwards and upward as they say....forgive?

1 like
Reply

Sorry, meant to ask (if I haven't already) do you know if pregabalin can cause tremors? I had these quite badly but when I was off the drug they stopped Even though the 1 I took helped me sleep and even I hate to admit helped pain but this morning when I was holding my coffee the dreaded tremors had returned . Oh dear perhaps will have to give in and try gp.

1 like
Reply

Hi, oh don't worry, if you needed to take it due to the pain then do it , no shame in it , you didn't give in so to speak, you had to have some relief to help you sleep .

I'm unsure about tremors , it's not one of the side effects I have encountered, maybe you should demand to see your GP, that's what I'm doing on Tuesday, fed up now

Reply

Hi Foxglove I’m on Pregablin and I tried to get off it 2 years ago I got so ill not only my pain was 1000% worse but I did lose a ton of weight as I couldn’t eat walk or do anything at all I really felt awful.

Reply

Thanks for reply. Good to hear different results using this drug

1 like
Reply

Meant to ask "Did you manage to get off?"

Reply

I done cold turkey and was quite ill for a week or so..your not supposed to take these tablets like you would paracetamol. My doc did want to wean me off them but I said no. Took a full week and after that I was fine

Reply

Thanks for sharing glad you were ok after week. Think it is best to wean off though doesn't suit my impatient nature!

Reply

At the other end of the scale I had such a bad time getting off (and being on) pregabalin that it opened my eyes to the actual risks of prescription drugs.

It took me over 2 years to taper and was horrible. Cold turkey is not recommended with pregabalin and can cause seizures if abruptly discontinued.

Some get away with it, some spend the next year wishing they’d taken their time.

Good luck whatever you decide.

🙏🏻

Reply

Thanks for reply, I am using 50mg twice daily as it is helping at present. Tried to come off before (cold turkey) not too bad but I came to realise that pregabalin IS actually working so keeping going meantime as I seem to need it, when I think time to stop yes best to taper. Agree with you re. risks of prescription drugs, think my experience is like you going to be an...on/off one

Thanks for your good luck wishes

Reply

No worries.

You are on a fairly low dose, hopefully you won’t have the same problems.

🙏🏻

Reply

Thanks for reassuring reply, very grateful. I have only recently had increased dose (to 50 mg twice daily) and doc. has also said it is a low dose ' Apparently one can take up to 6000mg daily . I would be like one of the walking dead I think if I went nearly this high!

Reply

They do tend to slowly increase the dose up to a maximum of 600mg. Difficult to know the numbers, but it seems pretty standard for people to end up on the maximum, or thereabouts.

The problem(s) I had with it didn’t start until I forgot to take a dose. I woke up in the morning and thought I had the flu or similar. 4 days of not even being able to take my medicine as I was in bed. I restarted all meds and felt better. About a year later, after many similar episodes and having been to multiple doctors (none of whom suspected the pregabalin) I worked out what it was. Forgetting to take them sounds daft, but at the time I was on about 8 different meds, and another thing pregabalin did was turn my brain to mush. Seriously, it affected my behaviour, coordination (had 2 bumps in my car, never before in 20 years and never since), cognitive functioning, emotions etc etc. I only realised how much when I eventually got off it. It also caused lots of weird things like random skin pain that felt like a burn but there was no mark and I didn’t burn myself.

It took me over 2 years to taper off it. and it was tough.

On top of that it was prescribed for (non-neuropathic) pain originally. It didn’t do anything positive. Later on I developed sciatica and had multiple disc prolapses - it still did nothing for me.

I can honesty say I wish I’d never seen the stuff.

If it works for you, and there are those that say it does, and you don’t have the side-effects / withdrawal effects then all well and good, and I’m not trying to stop anyone taking their meds, it’s just that after my experience with it I feel obliged to warn people that it can have a ‘dark’ side.

There are a surprising (to me) number of people who abuse it also. This amazes me because it didn’t have any ‘pleasant’ effects at all for me. Some find it has a similar effect to benzos, and is similarly difficult to stop.

I hope it works for you and doesn’t cause you too many issues.

🙏🏻

Reply

Good advice and based on personal experience! I also am amazed that anyone could even consider abusing. I just hope the dose I'm on continues to help - I don't even think I could even contemplate climbing the Pregabalin ladder.

Entirely agree about the dark side which I became aware of when(like you) I inadvertently missed a dose. Part of the problem is I am suspicious of any med. which works.

I have been on diazepam long time ago when it was called vallium and no problem there either with taking or stopping. Onwards and upwards meantime at least journey interesting and you are quite right to warn of the "dark side"

Reply

If you can stop diazepam with no problems you might be ok. Benzos are renowned for being tough to get off.

Good luck.

Reply

Thanks for good luck wishes. Off topic but can I just be nosy and ask for what non- neuropathic pain you were prescribed pregabalin? Thanks

Reply

I have rheumatoid arthritis and my left knee was slowly becoming more and more deformed at the same time I was running (well, hobbling) around after 2 pre-school children. I was told I was too young for a replacement and so I ended up on just about every conceivable painkiller — even those that weren’t appropriate.

I wish I’d thought about it a bit more before I said yes to them all. Tricyclics, NSAIDS, opiates, anti-epileptics...you name it. All they did was mess me up.

I am now solely on a decreasing dose of dihydrocodeine which I’m only still on because it is so difficult to get off!

🙏🏻

Reply

Ah yes well I understand the frustration of trying everything and nothing working! I find the pregabalin does nothing for pain but helps a bit with sleep, also take codeine for pain (and I find it more difficult to come off than vallium) also take an antihistamine - Benadryl, the old variety, which can be got on line, this also definitely helps sleep and I think it also helps pain. doc. just ignore when I tell them this!!!

Interesting( but sympathies) that you've also got arthritis, I have lots of general pain but doc. doesn't seem to believe me. But as I'm aged 79 and considered elderly I suppose aches etc. considered normal. Recently had aortic heart valve replacement (Tavi.procedure as my heart was too bad for open heart) - no pain at all with that. I expect you're still young and believe me youth is on your side. I was dxd with discoid lupus when a teenager and had to stop the usual meds. as my eyes affected. The only treatment I had was soluble aspirin . Seriously thinking might just have a go with that again sometimes the old fashioned "cures" are the best

Sorry for this long ramble but I feel you are interested. Hope you have a peaceful pain at least eased pain night

P.S. Vallium was for skin condition

Reply

You may also like...